Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 48, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Jul 21, 2021, 9:51 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 9:51 PM EDT (01:51 UTC)
- Expired
- Jul 21, 2021, 10:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
215
WHUS51 KBOX 220151
SMWBOX
ANZ231-250-254-220245-
/O.NEW.KBOX.MA.W.0048.210722T0151Z-210722T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
951 PM EDT Wed Jul 21 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Cape Cod Bay...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm...
* Until 1045 PM EDT.
* At 951 PM EDT, a strong thunderstorm was located 7 nm northwest of
Race Point, moving east at 20 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Race Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4196 6977 4206 7048 4224 7047 4223 6974
TIME...MOT...LOC 0151Z 275DEG 22KT 4215 7039
HAIL...<.75IN
WIND...>34KTS
$$
ChaiWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jul 21, 9:47 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 21, 9:47 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 947 PM EDT Wed Jul 21 2021 .SYNOPSIS... A cold front moves offshore tonight pushing showers/thunder from Southeast Mass to the offshore. High pressure moves in with clearing skies and drier air tonight and Thursday. Scattered shower and thunderstorms possible Friday afternoon into the evening before drier weather returns on Saturday. Unsettled late in the weekend into early next week with increasing heat and humidity && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Cold front over the Cape and Islands at 9 PM with windshift across Cape Cod Bay. South wind at Provincetown and Hyannis, northwest wind at Marshfield and Boston. Dew points were in the mid to upper 60s along and ahead of the front, with drier upper 50s to low 60s from Northeast Mass through Nrn Connecticut. These lower dew points will trend east and southeast with the front overnight. Upper trough remains overhead during the night, then moves over the Gulf of Maine by morning. Satellite shows clouds moving offshore, although some additional patchy clouds over the Central Hills moving east. As previously noted, lower dew points will be moving across the region overnight with values in the 50s, except low 60s Cape and Islands. Expect min temps will be in a similar range by early morning. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... High pressure building east from Ohio Valley will provide for plenty of sunshine on Thursday, along with cooler temperatures. Stayed close to NBM with highs in 70s to lower 80s and lower humidity. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Highlights * Isolated to scattered showers/storms Friday. Better shot for more widespread precipitation Sunday into early next week. * Drier weather on Saturday and mid next week. * Upward trend for the heat and humidity Sunday into next week. Thursday night through Friday night... Cyclonic flow in place over southern New England through this period. A shortwave trough will swing through southern New England from the eastern Great Lakes during the day. A weak surface trough will be over the region. Dry and quiet weather expected Thursday night into early Friday with cyclonic flow in place, but no lower level forcing in place. Does appear that there will be better forcing in place during the day into the early evening on Friday with the surface trough and shortwave moving through. On top of this will have a decent cold pool aloft with 500 hPa temperatures around -15 to -20 Celsius. Have gone with isolated to scattered shower/thunderstorm activity. Expecting drier air to be in place over southern New England on Friday with northwesterly winds. Should see dewpoints generally in the 50s. Deep layer shear is modest for organized convection being in the 25-35 kt range with the highest values located along the south coast. This may not be enough given current guidance shows only a few hundred J/kg of MUCAPE in place. Usually need greater instability to offset when the shear is somewhat lacking. Low level lapse rates will be in the 7-9 degrees Celsius and decent mid level lapse rates around 6-7 degrees Celsius, so this should aid in sustaining thunderstorm updrafts. Not that a thunderstorm cannot bring some heavy downpours, but not thinking there will be a widespread risk given PWATs decrease to around 1 inch. This is just below the 50th percentile for this time of year per SPC Sounding Climatology for CHH. As previous shift mentioned soundings do have an inverted-V profile, so am thinking that gusty winds will be a risk with any storms that develop. Will be something we need to keep a close eye on for future updates. A bit cooler with northwest flow and 925 hPa temperatures in the 15- 18 degree Celsius range. The result are high temperatures ranging from the 70s to low 80s. Saturday through Wednesday... Dry and quiet weather expected on Saturday as a ridge axis builds in and a surface high moves over southern New England briefly. Get into more of a zonal flow pattern late in the weekend into early next week. Could have a few shortwaves sliding through bringing chances of rainfall. Right now appears that the greatest risk for widespread precipitation is on Sunday into Monday as a cold front moves through. Still have kept slight chance to chances of precipitation into early next week as a few shortwaves swing through. Though it is definitely not looking like a washout as we head into the work week next week. Aloft will have flow become more W and SW late on Sunday into much of next week. This will bring increasing heat and humidity. Expecting the warmest readings of the extended on Monday with highs in the low to mid 80s across much of southern New England. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. VFR across southern New England through the TAF period with light northwest winds. May see some VCSH overnight with local downpours over Southeast Mass including Cape Cod and Islands through 2 AM. KBOS TAF...High confidence in TAF. KBDL TAF...High confidence in TAF. Outlook /Thursday Night through Monday/... Thursday Night: VFR. Friday: Mainly VFR, with areas MVFR possible. Scattered SHRA, isolated TSRA. Friday Night through Saturday: VFR. Saturday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Sunday: Mainly MVFR, with local VFR possible. Breezy. Chance SHRA, isolated TSRA. Sunday Night: Mainly MVFR, with local IFR possible. Breezy. Chance SHRA, isolated TSRA. Monday: Mainly VFR, with areas MVFR possible. Breezy. Slight chance SHRA, isolated TSRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. High confidence in forecast through Thursday. A few lingering showers move off Southeast Mass into the adjacent waters. Local downpours may bring brief vsbys 1 to 3 nm through 2 AM. Cold front moves over the waters overnight with light winds shifting from the northwest. High pressure maintains light northwest winds and seas 5 feet or less through Thursday. /Outlook /Thursday Night through Monday/... Thursday Night: Winds less than 25 kt. Friday: Winds less than 25 kt. Isolated rain showers. Friday Night through Saturday: Winds less than 25 kt. Saturday Night: Winds less than 25 kt. Slight chance of rain showers. Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Sunday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/BL/JWD NEAR TERM...WTB/RM SHORT TERM...JWD LONG TERM...BL AVIATION...WTB/RM MARINE...WTB/BL/JWD
Hazardous weather outlook, Jul 21, 6:02 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 602 PM EDT Wed Jul 21 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-222215- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 602 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222215- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 602 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 21, 7:50 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
750 PM EDT Wed Jul 21 2021
MAZ014>016-019-220030-
Eastern Plymouth MA-Suffolk MA-Eastern Norfolk MA-
Southeast Middlesex MA-
750 PM EDT Wed Jul 21 2021
...STRONG THUNDERSTORMS NEAR BOSTON HARBOR...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boston, moving east at 15 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Boston, Cambridge, Quincy, Malden, Weymouth, Revere, Everett,
Braintree, Chelsea, Milton, Hingham, Scituate, Winthrop, Norwell,
Hull and Cohasset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4239 7097 4237 7105 4232 7100 4230 7105
4231 7097 4230 7100 4229 7102 4226 7097
4230 7093 4225 7096 4225 7088 4233 7093
4234 7088 4226 7087 4225 7077 4218 7071
4217 7072 4224 7109 4242 7107
TIME...MOT...LOC 2349Z 262DEG 14KT 4233 7100
ChaiSpecial weather statement, Jul 21, 8:20 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
820 PM EDT Wed Jul 21 2021
MAZ013-015-016-018-019-220100-
Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Western Plymouth MA-Eastern Norfolk MA-
820 PM EDT Wed Jul 21 2021
...STRONG THUNDERSTORM OVER NORFOLK AND NORTHERN PLYMOUTH COUNTY...
At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
Randolph, moving east at 15 mph.
Penny size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Boston, Brockton, Quincy, Weymouth, Braintree, Randolph, Norwood,
Milton, Stoughton, Marshfield, Dedham, Hingham, Canton, Scituate,
Pembroke, Sharon, Rockland, Abington, Duxbury and Westwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4201 7076 4214 7118 4226 7115 4226 7095
4225 7096 4226 7090 4225 7088 4227 7088
4226 7087 4227 7082 4224 7077 4225 7077
4220 7073 4220 7071
TIME...MOT...LOC 0019Z 279DEG 13KT 4219 7108
ChaiSpecial weather statement, Jul 21, 8:46 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 846 PM EDT Wed Jul 21 2021 MAZ013-017>019-220130- Eastern Plymouth MA-Western Norfolk MA-Northern Bristol MA- Western Plymouth MA- 846 PM EDT Wed Jul 21 2021 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN BRISTOL AND PLYMOUTH COUNTY... At 846 PM EDT, Doppler radar was tracking a strong thunderstorm over Foxborough, or near Stoughton, moving east at 15 mph. Pea size hail and winds in excess of 30 mph will accompany this storm. Locations impacted include... Brockton, Taunton, North Attleborough, Stoughton, Bridgewater, Attleboro, Walpole, Mansfield, Middleborough, Easton, Canton, Norton, Pembroke, Sharon, Rockland, Foxborough, Abington, Duxbury, Whitman and Hanover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4199 7133 4216 7125 4207 7072 4182 7084 TIME...MOT...LOC 0046Z 288DEG 14KT 4205 7120 Chai
Special weather statement, Jul 21, 9:29 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
929 PM EDT Wed Jul 21 2021
MAZ017>019-220215-
Eastern Plymouth MA-Northern Bristol MA-Western Plymouth MA-
929 PM EDT Wed Jul 21 2021
...STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL IN BRISTOL
AND PLYMOUTH COUNTIES...
At 927 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marshfield to near Rehoboth. Movement was
east at 20 mph.
Pea size hail and winds in excess of 30 mph will accompany these
storms. Torrential rainfall could lead to localized poor drainage
flooding.
Locations impacted include...
Brockton, Plymouth, Taunton, Bridgewater, Marshfield, Attleboro,
Middleborough, Easton, Norton, Scituate, Pembroke, Rockland,
Abington, Duxbury, Whitman, Hanover, East Bridgewater, Seekonk,
Raynham and Kingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough
to produce minor damage, such as a few downed branches. Do not drive
through flooded roadways.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4199 7063 4201 7071 4198 7066 4198 7065
4196 7066 4194 7062 4179 7094 4190 7133
4219 7075 4219 7072 4209 7064 4205 7066
4202 7062 4204 7065 4204 7066 4202 7068
4200 7064 4201 7060
TIME...MOT...LOC 0127Z 272DEG 17KT 4213 7068 4187 7120
ChaiThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:20 PM EDT | Special Weather Statement | BOX | Norfolk | 40 min |
| Jul 21, 8:27 PM EDT | Special Marine Warning | BOX | 63 min | |
| Jul 21, 8:30 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth, Suffolk | 30 min |
| Jul 21, 8:42 PM EDT | Special Marine Warning | BOX | 63 min | |
| Jul 21, 8:46 PM EDT | Special Weather Statement | BOX | Plymouth | 44 min |
| Jul 21, 9:29 PM EDT | Special Weather Statement | BOX | Plymouth | 46 min |
| Jul 21, 9:53 PM EDT | Special Weather Statement | BOX | Barnstable | 37 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.